Background and importance Evidence suggests that pharmacological inefficacy and even worsening of conditions in elderly people with dementia may be due to the concurrent use of acetylcholinesterase inhibitors (AChEI) and drugs with anticholinergic properties (DAP).
Aim and objectives To assess the concomitant use of DAP and AChEI at admission to the emergency department (ED).
Material and methods A retrospective observational study was conducted in elderly patients treated with AChEI and DAP at admission to the ED from March to May 2019. Analysed variables were: gender, age, type of AChEI, number of other concomitant prescribed drugs and which of them were DAP, symptoms related to cognitive impairment and discharge destiny. Anticholinergic risk assessment was determined using the consensus scale of Durán et al, which classifies different drugs based on their anticholinergic potential (1 mild/2 severe). Statistical analysis was performed by IBM SPSS statistics software and the results are expressed as means± SD for continuous variables and as percentages (%) for categorical variables.
Results 71 patients (53.3% women, mean age 82.7±6.7 (58–94) years) were treated with an AChEI. 74.6% (53 patients) were simultaneously treated with a DAP. Mean concomitant prescribed drugs (DAP and non-DAP) was 11.6±4.7 drugs (2–26). Prescribed AChEI were rivastigmine 56.3%, donepezil 38% and galantamine 5.6%. According to the classification of the systematic review of Durán et al, 71 patients were treated with a total of 95 DAP. The seven most frequently prescribed anticholinergic drugs were: quetiapine 39.4%, haloperidol 22.5%, ipratropium 21.1%, trazodone 14.1%, risperidone 12.7%, mirtazapine 7% and tramadol 5.6%. 57.7% of patients had dementia symptoms: confusional syndrome 31%, cognitive impairment 28.2%, mood disturbances 12.9% and somnolence 9.9%. The main destination was hospitalisation 85.9%, followed by hospital discharge 11.3% and death 2.8%.
Conclusion and relevance A high percentage of elderly patients with dementia treated with AChEI were taking concomitant DAP, that present accumulated risk. The combined use of these drugs can increase cognitive impairment and also antagonise the effects of AChEI. The results of the study suggest the need for considering other treatment options or a decrease in the prescriptions for DAPs to reduce the pharmacological interactions and the related adverse effects of concomitant use.
Conflict of interest No conflict of interest